Skip to main content

A further method for the evaluation of zeros of Bessel functions and some new asymptotic expansions for zeros of functions of large order

  • F. W. J. Olver (a1)

In a recent paper (1) I described a method for the numerical evaluation of zeros of the Bessel functions Jn(z) and Yn(z), which was independent of computed values of these functions. The essence of the method was to regard the zeros ρ of the cylinder function

as a function of t and to solve numerically the third-order non-linear differential equation satisfied by ρ(t). It has since been successfully used to compute ten-decimal values of jn, s, yn, s, the sth positive zeros* of Jn(z), Yn(z) respectively, in the ranges n = 10 (1) 20, s = 1(1) 20. During the course of this work it was realized that the least satisfactory feature of the new method was the time taken for the evaluation of the first three or four zeros in comparison with that required for the higher zeros; the direct numerical technique for integrating the differential equation satisfied by ρ(t) becomes unwieldy for the small zeros and a different technique (described in the same paper) must be employed. It was also apparent that no mere refinement of the existing methods would remove this defect and that a new approach was required if it was to be eliminated. The outcome has been the development of the method to which the first part (§§ 2–6) of this paper is devoted.

Hide All
(1)Olver, F. W. J.A new method for the evaluation of zeros of Bessel functions and of other solutions of second-order differential equations. Proc. Cambridge Phil. Soc. 46 (1950), 570–80.
(2)Watson, G. N.Theory of Bessel Functions (Cambridge, 1944).
(3)Ince, E. L.Ordinary Differential Equations (Dover, New York, 1944).
(4)British Association Mathematical Tables, Part-Vol. B, The Airy Integral (Cambridge, 1946).
(5)Meissel, E.Astr. Nach. cxxviii (1891), cols. 435–8.
(6)Airey, J. R.The numerical calculation of the roots of the Bessel function J n (x) and its first derivate Phil. Mag. 34 (1917), 189–95.
(7)Jahnke, E. and Emde, , F. Tables of Functions (Dover, New York, 1945), p. 143.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 17 *
Loading metrics...

Abstract views

Total abstract views: 113 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 22nd March 2018. This data will be updated every 24 hours.